New York, 2017

Flash Flooding and Flooding in New York, June 29 to 30, 2017

June 29 to 30, 2017 · NWS BTV · 4 events in 3 counties and zones

A band of showers and thunderstorms developed in an east-west oriented line in the late afternoon and overnight hours across northern New York. Rainfall amounts of two to three inches in just a few hours on saturated soils from previous June rainfall caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A band of showers and thunderstorms developed in an east-west oriented line in the late afternoon and overnight hours across northern New York. Rainfall amounts of two to three inches in just a few hours on saturated soils from previous June rainfall caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 8:36 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 29, 8:36 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
936 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Unsettled weather is expected through late Saturday, with
several rounds of showers and thunderstorms. Locally heavy
rainfall is possible, with the potential for isolated flooding.
Thunderstorms on Friday will also have the potential to produce
strong wind gusts. Warmer and much more humid weather conditions
will also move into the region. Drier air will start to move
back in for the last part of the weekend and Monday, with a
good amount of sunshine and seasonable temperatures expected for
Independence Day.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 931 PM EDT Thursday...Another tweak to the forecast to
adjust QPF and pops for the remainder of the evening based on
current conditions, informed by the mesoscale models and CAMs.
Upstream convection over southern Ontario could lead to
additional flooding over northern NY and possibly later in
Northwest VT. Some ground truth reports around 2" from mesonet
sites with additional convection ongoing and upstream. As
elevated instability moves in from the west have seen an
increase in discrete thunderstorm activity east of Lake Ontario
with some cores suggesting small hail as well. Satellite PWATs
suggest we're in excess of 1.5" with increasing warm cloud
depths so any convective activity will be precipitation
efficient. Tonight's rainfall will not bode well for antecedent
conditions prior to additional convective activity Friday and
Saturday. Have not made any changes to the forecast at this
point beyond the overnight hours tonight.

As of 714 PM EDT...A few changes early this evening to reflect
current thinking. Area of showers and thunderstorms continues to
train across northern New York. Additional activity upstream
over Ontario poised to move across the same area for the
remainder of the early part of the evening. Have introduced
heavy rainfall wording across northern zones for this activity.
Don't feel that any widespread flooding is likely at this point
but will continue to monitor flood threat. Have also adjusted
the QPF a little bit upward to better capture current activity
based on observations across northern NY.

Previous discussion below...
12z guidance suite still indicating a rather unsettled period.
In general, the updated forecast isn't all that different from
before, but there are a few items that I'd like to note:

1. although instability has been slower than expected to move
into the region (it's been just light rain and no thunder so
far today), starting to see some elevated convection fire up off
to the west in Ontario. This cluster should be moving through
the area during the mid/late evening. Not sure how how it will
evolve, as various hi-res convective models (RAP, HRRR, BTV WRF)
are showing widely different scenarios and if anything show it
weakening. Kept with higher PoPs for the first half of the
night, but then decreasing after 2am or so. Could be some
locally heavy downpours with any t-storms.

2. Friday we are solidly in the warm sector, with abundant
humidity -- which will lead to convective development by mid
day. Decent instability, marginal shear and low/mid level winds
should support the development of organized convection, so
suspect a few storms during the day will become strong. SPC has
the region outlooked in "Slight Risk". Given the high freezing
levels, hail is not expected, but gusty winds/downbursts are a
possibility. Added in the "Gusty wind" wording to the forecast.
Looks like storms develop just after noon, and should be mostly
done by early evening.

3. Also a moist airmass, with precipitable water values about
1.75", so a sign of locally heavy rainfall as well. Something
we've been advertising for quite some time. Can't rule out some
minor localized flooding tomorrow, but still think Friday helps
to set the stage for Saturday. In any event, it should be an
active weather day around here. See they hydro section for a
little bit more.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 416 PM EDT Thursday...Saturday we will continue our
active weather pattern as a robust moisture laden airmass will
be over the region. PWATs will continue to be in the 1.5-2.0
inch range. As we continue to sit in the warm sector, anticipate
continued increase of warm moist air. By mid day temps warm to
the mid 80s and with surface dew points in the mid to upper 60s
we should have plenty of instability to trigger convection. Warm
cloud depths will continue to be deep and our flow will be
parallel to the incoming cold front. This leads to the idea that
once convection initiates, the storms have the potential to
train over areas that have already see plenty of rainfall. Heavy
rainfall is expected during this time although specific
locations are still not clear at the moment.

Based on the latest couple of runs of some of our CAM models
convective initiation looks to begin slightly later in the day
on Saturday and continues through the evening hours Saturday
night. Based on a consensus of hires guidance I anticipate
between 0.5 to 0.75" of basin wide precip with locally higher
totals in the 1-3" range. By Sunday morning anticipate the
frontal system to pass through the North Country and leave
behind lingering showers in westerly flow. Latest trends in the
guidance show the idea that by Sunday afternoon the showers
should be coming to an end however we'll still be under mostly
cloudy skies as the airmass dries aloft.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 416 PM EDT Thursday...The upper level parent trough that
will bring the heavy rain showers to the North Country over the
weekend will slowly track towards the northeast and will bring
another shot of showers as a weak boundary swings through by mid
day Monday. These showers will likely be isolated to scattered
as the there isn't sufficient moisture in the airmass to
generate much more than a few scattered showers. The outlook for
the rest of the week trends quieter as high pressure returns
for the 4th of July holiday. Expect fairly seasonable times in
the 70s/80s as well as less humid conditions.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Through 00Z Thursday...A widespread mix of MVFR/IFR across the
the region as heavy showers and rain move through the area. All
stations will see overall MVFR conditions with light rain and
as heavier bands move through, conditions will drop to IFR and
even briefly LIFR. Things look to rebound briefly tomorrow
morning back to a mix of VFR/MVFR before the next round of
showers and thunderstorms move in after 16Z. Coverage will be
spotty so have opted mainly for VCSH for tomorrow.

Winds will remain SSE overnight at 05-10 knots before shifting
SSw tomorrow at 05-10 knots with some gusts up to 15 knots.

Outlook...

Friday Night: VFR. Chance SHRA...Slight Chance TSRA.
Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Likely SHRA...Slight Chance TSRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Slight Chance SHRA.
Independence Day: VFR. Slight Chance SHRA.

&&

.HYDROLOGY...
As of 400 PM EDT Thursday...Still looks as though average
rainfall totals through late Saturday will average 1.5-2.25"
across the region. Local totals over 3" are not out of the
question due to repeated thunderstorms, however to pinpoint that
sort of detail is not possible at this point. Expectation is
that those areas that see the heaviest rainfall will experience
sharp rises on small streams, overflowing culverts and some
washouts on dirt roads. This does not appear to be a river
flooding situation. We will continue to monitor where any
heavier rain may fall overnight and Friday. Still appears
Saturday will be the higher risk day for any flooding.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Nash
NEAR TERM...Manning/Nash
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Nash/Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 29, 4:40 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Burlington VT
540 PM EDT Thu Jun 29 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-302145-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
540 PM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Locally heavy rainfall is possible this evening across northern New
York and northern Vermont. This heavy rainfall could lead to high
water in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A very wet period is expected over the next several days with
average rainfall amounts of 1.5-2.5" forecast through Saturday. With
streamflow values above or much above normal as of this afternoon,
there is little if any storage and much that falls in the next day or
two will go straight to runoff. Any potential flooding
Thursday/Friday will be limited in areal coverage, potentially
setting the stage for flooding Saturday by leaving saturated
antecedent soil conditions.

There is a slight risk of severe thunderstorms Friday across all of
northern New York and much of Vermont. Locally damaging winds are the
primary risk from any severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MANNING

In the hours before

Special weather statement, Jun 29, 5:56 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
656 PM EDT Thu Jun 29 2017

NYZ026-027-029>031-087-300030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
656 PM EDT Thu Jun 29 2017

...Showers and Thunderstorms Producing Heavy Rainfall...

An area of showers and occasional thunderstorms was moving east
across northern New York near the international border. This
activity was producing locally heavy rainfall as it moves rapidly
east.

Additional showers and storms over Ontario will move east into
the St. Lawrence Valley and areas near the border through 830 PM
producing additional heavy rainfall.

Be alert to rapidly changing weather conditions. Ponding of water
on roadways, along with poor visibility, is possible in the
heavier showers and thunderstorms.

Manning
Special weather statement, Jun 29, 7:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
831 PM EDT Thu Jun 29 2017

NYZ026>031-034-035-087-VTZ001-002-005-016-300245-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Eastern Franklin-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh,
South Hero, St. Albans, Burlington, Enosburg Falls, and Richford
831 PM EDT Thu Jun 29 2017

...Showers and Thunderstorms Producing Heavy Rainfall...

An area of showers and occasional thunderstorms was moving east
across northern New York and northwest Vermont near the
international border. This activity was producing locally heavy
rainfall as it moves rapidly east. Some areas have already seen
1.5 to 2" of rainfall and additional rainfall is expected.

Additional showers and storms with heavy rainfall will move east
across northern New York and the northern Champlain Valley in
Vermont through 1030 PM.

Be alert to rapidly changing weather conditions. Ponding of water
on roadways, along with high water in low-lying and poor drainage
areas can be expected in heavier showers and thunderstorms.

Stay alert, and avoid high water if flooding is observed, or if a
warning is issued.

Manning

The radar

The Burlington radar (KCXX), 101 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 29, 9:15 PM EST to 11:30 PM EST
Where
Franklin County, 0.75 mi NNW of Fay to 0.96 mi SSW of Burke
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
44.890, -74.327

Flash flooding from heavy rainfall flooded County Route 25 near Malone NY.

Flash Flood, Clinton

When
June 29, 9:35 PM EST to June 30, 12:30 AM EST
Where
Clinton County, 3.08 mi NW of Merrill to 3.41 mi SE of Cliff Haven
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.804, -73.991

Sunset Road in Lyon Mountain village was washed out by Brandy Brook, and Route 9 in Peru was inundated by floodwaters.

Flood, Clinton

When
June 30, 2:30 AM EST to 12:00 PM EST
Where
Clinton County, 1.62 mi WNW of Lyon Mtn to 1.62 mi N of West Kilns
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.729, -73.951

High water from earlier flash flooding remained, and the upper reaches of the Saranac River flooded low lying areas. River Road in Black Brook and Bowen Road in Saranac were inundated by Saranac River floodwaters.

Flood, Essex

When
June 30, 2:30 AM EST to 12:00 PM EST
Where
Essex County, 4.15 mi NW of Lewis to 0.57 mi WNW of New Russia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.306, -73.637

Flooding continued from previous Flash Flood producing heavy rainfall. Alden Road was covered by water near Route 10 and the Lewis-Wadhams Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699673, 699769, 699770, 699771.